Tennessee, 2008

Damaging Wind in Tennessee, July 23, 2008

July 23, 2008 · NWS MRX · 1 event in 1 county or zone

Convection formed near peak heating just ahead of a weak pre-frontal trough of low pressure near the Smoky Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Convection formed near peak heating just ahead of a weak pre-frontal trough of low pressure near the Smoky Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 23, 1:53 PM EST, 7 minutes earlier.

Area forecast discussion, Jul 23, 1:53 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
253 PM EDT WED JUL 23 2008

.SHORT TERM...(TONIGHT AND THURSDAY)...RATHER DIFFUSE COLD FRONT NOW
OVER AREA WITH DRIER AIR BACK NORTH OVER CENTRAL KY. THIN LINE OF
CONVECTION MOVING SOUTHEAST AND WILL AFFECT THE EXTREME SOUTHEASTERN
AND EASTERN BORDER AREAS INTO THE EARLY EVENING. HAVE INCREASED POPS
IN THE MOUNTAINS TO ACCOUNT FOR THIS, OTHERWISE LEFT POPS LARGELY
ALONE IN THE VALLEY LOCATIONS AND ALONG THE KY AND VA BORDERS.
CONVECTION IS PURELY ASSOCIATED WITH THE FRONT SO AS IT MOVES OUT,
SO WILL THE STORMS. MOST OF THE STORMS ARE BORDERLINE STRONG AT
BEST, BUT SOME WILL HAVE STRONG GUSTY WINDS AND VERY HEAVY RAIN,
THOUGH BRIEF. CAN SEE SOME MINOR LOCAL FLOODING OCCURRING, BUT
ESSENTIALLY OF THE URBAN/SMALL STREAM/TYPICAL LOW SPOT VARIETY.
CLOUDS THIN OVERNIGHT AND ALLOW FOR SOME RADIATIONAL COOLING, HELPED
ALONG BY WEAK COLD ADVECTION BEHIND THE BOUNDARY, BUT WITH DRI-ISH
AIR, DONT BELIEVE IN WIDESPREAD FOG. DID ADD SOME LIGHT FOG TO CHA
AND TRI, BUT NOT TYS. EXPECT WINDS TO STAY UP A HAIR, AT LEAST
OCCASIONALLY. WENT WITH A MODIFIED BLEND ON THE MIN/MAX TEMPS AS
THERE SOME (TO ME) INEXPLICABLY LARGE DIFFERENCES IN SOME OF THE
MODEL OUTPUTS. ALL IN ALL, A LITTLE COOLER AND A LITTLE LESS HUMID
THURSDAY.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...MEDIUM RANGE MODELS
AND ENSEMBLES GENERALLY INDICATE THAT PATTERN OF UPPER RIDGE OVER
THE SOUTHERN ROCKY MOUNTAIN REGION/TROUGH ALONG THE EAST COAST WILL
PERSIST THROUGH MOST OF THE LONG TERM PERIOD. THIS WILL RESULT IN
WEAK NORTHWESTERLY FLOW ALOFT OVER THE SOUTHERN APPALACHIAN REGION
WITH WEAK UPPER LEVEL DISTURBANCES MOVING AROUND THE PERIPHERY OF
THE UPPER RIDGE. TRYING TO TIME THESE INDIVIDUAL DISTURBANCES IS
FUTILE AT THIS TIME SINCE MODELS GENERALLY DISAGREE WITH THE
DETAILS. THUS CONTINUED LOW CHANCE POPS THROUGH THE MAJORITY OF THE
PERIOD. FOR TEMPS...GENERALLY STAYED CLOSE TO MAV/GFSX GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             64  90  66  89  69 /  20  10  10  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  62  87  63  88  68 /  20  10  10  20  20
OAK RIDGE, TN                       61  87  62  88  67 /  20  10  10  20  20
TRI CITIES AIRPORT, TN              57  84  51  84  63 /  20  10  10  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

BB/LCM
Hazardous weather outlook, Jul 23, 4:30 AM EST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT WED JUL 23 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-241000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
530 AM EDT (430 AM CDT) WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
HOWEVER...A WEAK COLD FRONT MOVING THROUGH THE AREA IS EXPECTED TO
PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON.  A FEW
STORMS COULD BECOME QUITE STRONG...PRODUCING GUSTY WINDS...SMALL
HAIL...HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Jul 23, 11:20 AM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1220 PM EDT WED JUL 23 2008

TNZ014-015-VAZ001-231715-
CLAIBORNE-HANCOCK-LEE-
1220 PM EDT WED JUL 23 2008

...STRONG THUNDERSTORMS WILL BE AFFECTING CLAIBORNE...HANCOCK AND LEE
COUNTIES...

AT 1214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BLACKMONT TO 13
MILES SOUTHEAST OF WILLIAMSBURG...MOVING EAST AT 27 MPH.

THESE STORMS WILL BE NEAR...
  HARROGATE-SHAWANEE BY 1250 PM EDT.
  JONESVILLE BY 115 PM EDT.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DGS
Special weather statement, Jul 23, 12:14 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
114 PM EDT WED JUL 23 2008

TNZ014>016-037>039-069-070-231815-
CLAIBORNE-GRAINGER-HAMBLEN-HANCOCK-HAWKINS-JEFFERSON-KNOX-UNION-
114 PM EDT WED JUL 23 2008

...STRONG THUNDERSTORMS WILL BE AFFECTING CLAIBORNE...GRAINGER...
HAMBLEN...HANCOCK...HAWKINS...JEFFERSON...KNOX AND UNION COUNTIES...

AT 112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SNEEDVILLE  TO
NEAR MAYNARDVILLE...MOVING SOUTHEAST AT 21 MPH.

THESE STORMS WILL BE NEAR...
  MAYNARDVILLE BY 130 PM EDT.
  RUTLEDGE BY 145 PM EDT.
  BEAN STATION BY 155 PM EDT.
  NEW MARKET BY 215 PM EDT.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DGS
Special weather statement, Jul 23, 1:20 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
220 PM EDT WED JUL 23 2008

TNZ040-041-070-073-074-231900-
COCKE SMOKY MOUNTAINS-JEFFERSON-NORTH SEVIER-NORTHWEST COCKE-SEVIER
SMOKY MOUNTAINS-
220 PM EDT WED JUL 23 2008

...STRONG THUNDERSTORMS WILL BE AFFECTING COCKE...JEFFERSON AND
SEVIER COUNTIES...

AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MORRISTOWN TO
JEFFERSON CITY TO NEW MARKET...MOVING SOUTHEAST AT 26 MPH.

THESE STORMS WILL BE NEAR...
  WHITE PINE BY 225 PM EDT.
  DANDRIDGE BY 230 PM EDT.
  NEWPORT BY 250 PM EDT.
  PARROTTSVILLE BY 255 PM EDT.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE POSSIBLE WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DGS

The radar

The Knoxville radar (KMRX), 43 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cocke

When
July 23, 2:00 PM EST
Where
Cocke County, Del Rio
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.920, -83.030

A few trees were reported down near Del Rio.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128936.